Radioiodine therapy (RAI) for Graves’ disease (GD) and the effect on ophthalmopathy: a systematic review

Summary

This paper was a “meta-study”, meaning that they did no new research themselves, but instead did a statistical analysis of many existing papers to bring all the various studies together. The paper is quite readable and I recommend reading the original (link at bottom). Specifically, the authors examined multiple earlier studies to see whether radioiodine treatment caused or worsened Grave’s opthalmopathy (GO, Grave’s eye disease). The short summary is YES – RAI leads to a 20% chance of developing or worsening GO. I apologize in advance – some of the sentences below are verbatim quotes but I lost track of what bits are mine and what are quotes.

RAI does cause an increased risk of eye problems, but taking prednisolone prevents this.
The authors found that, when compared with antithryoid drugs (ATD) or surgery, radioiodine treatment (RAI) was associated with increased risk of severe ophthalmopathy (opthalmopathy that requires treatment). However, in patients who received RAI, treatment with prednisolone was very effective in preventing worsening of eye disease in patients with pre-existing ophthalmopathy. Among 88 patients who already had GO, it got worse in 26 of them. However, none of the 96 patients who received prednisolone developed worsening of GO. In patients with no pre-existing eye disease, GO developed in 6 out of 88 patients after REI, but in ZERO out of 75 patients who took prednisolone. Unlike the success of prednisolone, the use of ATD after RAI does not prevent GO. No participant receiving prednisolone in these trials developed severe ophthalmopathy. In fact, in some patients with pre-existing ophthalmopathy, the use of prednisolone was associated with some improvement in GO, despite RAI.

Sicker patients have more eye disease.
Patients who had a starting serum T3 level of more than 5 nmol/l (ie, more severe Grave’s Disease to start with) had a greater risk of developing or worsening GO no matter what therapy they used. Also, smoking greatly increases the risk of GO.

Letting patients go hypothyroid after RAI can lead to eye disease
Untreated hypothyroidism following RAI is thought to be an important risk factor for developing GO. One study found that deterioration of GO in patients with mild GO might be prevented by early administration of T4 after RAI treatment.

Clinical take-home messages (Direct quote from paper)

  • Radioiodine therapy for Graves’ disease is associated with increased risk of occurrence or progression of ophthalmopathy compared with antithyroid drugs.
  • The risk of developing new ophthalmopathy or worsening of pre-existing ophthalmopathy is around 20% after radioiodine and around 5% after antithyroid drugs. The risk of developing severe ophthalmopathy after radioiodine therapy is around 7%.
  • Smoking, high levels of pretreatment serum T3 (twice the upper limit of normal) and post radioiodine hypothyroidism are associated with increased risk of ophthalmopathy.
  • A high TSH-receptor antibody titre is an independent risk factor for the progression of ophthalmopathy.
  • Post radioiodine hypothyroidism should be treated promptly. In patients with mild pre-existing ophthalmopathy, prednisolone prophylaxis is effective in preventing deterioration.
  • Routine use of prophylactic steroids with radioiodine therapy is not indicated at present but should be considered in patients at higher risk of eye complications (e.g. smokers).

  • We also recommend a minimum specialist follow-up of 12 months following RAI since, in most cases, GO develops or worsens at around 6 months.

    Reference

    Acharya, S.H., Avenell, A., Philip, S., Burr, J., Bevan, J.S. & Abraham, P. (2008) Radioiodine therapy (RAI) for Graves’ disease (GD) and the effect on ophthalmopathy: a systematic review*. Clinical Endocrinology, 69, 943-950.

    Background An association between radioiodine therapy (RAI) for Graves’ disease (GD) and the development or worsening of Graves’ ophthalmopathy (GO) is widely quoted but there has been no systematic review of the evidence.Aims We undertook a systematic review of randomized controlled trials (RCTs) to assess whether RAI for GD is associated with increased risk of ophthalmopathy compared with antithyroid drugs (ATDs) or surgery. We also assessed the efficacy of glucocorticoid prophylaxis in the prevention of occurrence or progression of ophthalmopathy, when used with RAI.Methods We identified RCTs regardless of language or publication status by searching six databases and trial registries. Dual, blinded data abstraction and quality assessment were undertaken. Random effects meta-analyses were used to combine the study data. Ten RCTs involving 1136 patients permitted 13 comparisons. Two RCTs compared RAI with ATD. Two RCTs compared RAI with thyroidectomy. Four RCTs compared the use of adjunctive ATD with RAI vs. RAI. Five RCTs examined the use of glucocorticoid prophylaxis with RAI.Results RAI was associated with an increased risk of ophthalmopathy compared with ATD [relative risk (RR) 4·23; 95% confidence interval (CI): 2·0420138·77] but compared with thyroidectomy, there was no statistically significant increased risk (RR 1·59, 95% CI 0·8920132·81). The risk of severe GO was also increased with RAI compared with ATD (RR 4·35; 95% CI 1·28201314·73). Prednisolone prophylaxis for RAI was highly effective in preventing the progression of GO in patients with pre-existing GO (RR 0·03; 95% CI 0·0020130·24). The use of adjunctive ATD with RAI was not associated with any significant benefit on the course of GO.Conclusion RAI for GD is associated with a small but definite increased risk of development or worsening of Graves’ ophthalmopathy compared with ATDs. Steroid prophylaxis is beneficial for patients with pre-existing GO.



    Download File (PDF)

    This entry was posted in Anti-thyroid drugs, Opthalmopathy, Radioactive iodine, Surgery, Treatment options. Bookmark the permalink.

    Leave a Reply

    Your email address will not be published. Required fields are marked *